Alert archive / Virginia / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 36, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at May 22, 2001, 1:22 PM EDT for Washington County, City of Bristol, Virginia. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 22, 2001, 1:22 PM EDT (17:22 UTC)
- Expired
- May 22, 2001, 2:00 PM EDT
- In force
- 38 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
Counties City of Bristol, VA, Washington County, VA
The radar
The Knoxville radar (KMRX), 131 km from the middle of the area, began a volume at 17:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 1:50 PM EDT | Thunderstorm Wind | Abingdon, VA | A couple of trees down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.4 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 645 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 967 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMRX 221723 SVRMRX TNC019-163-VAC191-520-221800- /NEW.KMRX.SV.W.0092.221722-221800/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 122 PM EDT TUE MAY 22 2001 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CARTER COUNTY IN EAST TENNESSEE SULLIVAN COUNTY IN EAST TENNESSEE CITY OF BRISTOL IN SOUTHWEST VIRGINIA WASHINGTON COUNTY IN SOUTHWEST VIRGINIA * UNTIL 200 PM EDT * AT 122 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM BLOUNTVILLE TO 11 MILES SOUTH OF BLUFF CITY...OR FROM 7 MILES WEST OF BRISTOL TN TO JOHNSON CITY... MOVING EAST AT 40 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... BRISTOL TN AROUND 130 PM EDT BRISTOL VA AROUND 135 PM EDT SOUTH HOLSTON DAM AROUND 140 PM EDT SADIE AROUND 145 PM EDT HARR AROUND 150 PM EDT ABINGDON AROUND 155 PM EDT AT 122 PM EDT A TRAINED WEATHER SPOTTER REPORTED NICKEL SIZE HAIL AND 50 MPH WIND GUSTS IN JUST EAST OF KINGSPORT. THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING... WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND BREAK LIMBS OFF OF TREES ABOUT THE SIZE OF YOUR WRIST. HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS. VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING. SEEK A STURDY SHELTER IMMEDIATELY! $$ LAT...LON 3662 8246 3639 8235 3637 8200 3674 8194 RBP
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 10:27 AM EDT, 2 hours 55 minutes earlier.
Area forecast discussion, May 22, 10:27 AM EDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 1027 AM EDT TUE MAY 22 2001 COLD FRONT THROUGH CSV...OQT...AND...CHA...AND SHOULD BE THROUGH THE ENTIRE AREA BY LATE AFTERNOON. STILL SOME SHOWERS BEHIND THE FRONT ASSOCIATED WITH THE UPPER TROUGH. WILL NEED TO KEEP POPS OVER ENTIRE AREA INTO THE AFTERNOON...WILL UPDATE LATE THIS MORNING AND CHECK ON RADAR. STILL SOME INSTABILITY...BUT THINK CLOUDS WILL KEEP US FROM GETTING SEVERE STORMS BEFORE FROPA. TEMPERATURES SHOULD NOT RISE TOO MUCH TODAY WITH THE CLOUDS AND THE COLD AIR MOVING IN. .MRX... NC...NONE. TN...NONE. VA...NONE. GH
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 8:18 PM EDT | Severe Thunderstorm Warning | MRX | Russell, Scott, Washington | 42 min |
| May 21, 8:18 PM EDT | Severe Thunderstorm Warning | MRX | City of Bristol | 42 min |
| May 21, 9:14 PM EDT | Severe Thunderstorm Warning | MRX | Scott | 46 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.